Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 135, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2008, 10:23 AM CDT for Otter Tail County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2008, 10:23 AM CDT (15:23 UTC)
- Expired
- Jul 10, 2008, 10:58 AM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 182 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:43 AM CDT | HAIL 0.88 | 1 Sw Star Lake, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 7:58 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 101523 SVRFGF MNC111-101630- /O.NEW.KFGF.SV.W.0135.080710T1523Z-080710T1630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1023 AM CDT THU JUL 10 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 1130 AM CDT * AT 1019 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 4 MILES WEST OF PELICAN RAPIDS...OR 20 MILES NORTH OF FERGUS FALLS...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAPLEWOOD STATE PARK AT 1035 AM CDT... STAR LAKE AT 1045 AM CDT... AMOR AT 1050 AM CDT... OTTERTAIL LAKE AT 1055 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4644 9518 4611 9519 4635 9626 4662 9620 TIME...MOT...LOC 1523Z 290DEG 36KT 4654 9612 $$ PR/BH
2 follow-up statements
000 WWUS53 KFGF 101542 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1042 AM CDT THU JUL 10 2008 MNC111-101630- /O.CON.KFGF.SV.W.0135.000000T0000Z-080710T1630Z/ OTTER TAIL MN- 1042 AM CDT THU JUL 10 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR OTTER TAIL COUNTY... AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHEAST OF MAPLEWOOD STATE PARK...OR 16 MILES NORTHEAST OF FERGUS FALLS...MOVING TO THE EAST AT 41 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AMOR AND PHELPS BY 1050 AM CDT... OTTERTAIL LAKE BY 1100 AM CDT... OTTERTAIL BY 1105 AM CDT... HENNING BY 1115 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT THURSDAY AFTERNOON FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. LAT...LON 4630 9603 4657 9591 4644 9518 4611 9519 TIME...MOT...LOC 1542Z 290DEG 36KT 4647 9586 $$ PR/BH
000 WWUS53 KFGF 101558 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1058 AM CDT THU JUL 10 2008 MNC111-101608- /O.CAN.KFGF.SV.W.0135.000000T0000Z-080710T1630Z/ OTTER TAIL MN- 1058 AM CDT THU JUL 10 2008 ...THE SEVERE THUNDERSTORM WARNING FOR OTTER TAIL COUNTY IS CANCELLED... AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED NEAR OTTERTAIL LAKE...OR 21 MILES NORTHEAST OF FERGUS FALLS...MOVING TO THE EAST AT 35 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT THURSDAY AFTERNOON FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. LAT...LON 4630 9603 4657 9591 4644 9518 4611 9519 TIME...MOT...LOC 1558Z 290DEG 36KT 4641 9564 $$ PR/BH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 AM CDT, 7 hours 53 minutes earlier.
Area forecast discussion, Jul 10, 2:30 AM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 AM CDT THU JUL 10 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL NEXT COUPLE DAYS AND TEMPERATURES. NAM GETS THE NOD IN THE EARLY GOING HANDLING SURFACE FEATURES BEST THEN MODELS PRETTY CLOSE IN LATER PERIODS. ONGOING CONVECTION LIKELY TO KEEP GOING AS 850MB CONVERGENCE... MOISTURE FLUX AND WARM ADVECTION IS MAINTAINED OVERNIGHT. WILL MONITOR TRENDS BUT WILL LIKELY HAVE HIGHEST POPS VCNTY WARM FRONT ACROSS SOUTHERN FA WHERE ABOVE PARAMETERS STRONGEST MAINLY DURING MORNING HOURS. MODEL TRENDS SUGGEST THAT ONGOING CONVECTION MAY BECOME MORE ORGANIZED/STRONGER TOWARDS MORNING. FAIRLY RESPECTABLE CAPPING SETS UP DURING THE AFTERNOON WHICH MAY LIMIT CONVECTION SO WILL MAINTAIN ISOLD POPS EAST AND DRY ELSEWHERE. EXPECT PLENTY OF SOLAR BY AFTERNOON AND PCPN SHIFTS EAST. WITH WARM ADVECTION CONTINUING ALONG WITH MODEST MIXING TEMPERATURES SHOULD NOT HAVE ANY PROBLEM RECOVERING TO OR ABOVE SEASONAL AVERAGES. CONVECTION TONIGHT CONDITIONAL IF SIZABLE CAP CAN BE OVERCOME. IF SO SUFFICIENT INSTABILITY...CAPE...SHEAR AND MOISTURE EXISTS FOR SEVERE POTENTIAL. SURFACE BOUNDARIES TO OUR SOUTH AND WEST HOWEVER HOWEVER COULD HAVE RESIDUAL BOUNDARIES IN PLACE FROM EARLIER CONVECTION. WITH SOME UNCERTAINTY WILL MAINTAIN CURRENT POPS. WITH SURFACE MOISTURE FLUX AND THERMAL RIDGE APPROACHING FROM THE WEST WILL BE A WARM MUGGY NIGHT. COLD FRONT SWEEPS ACROSS FORECAST AREA FRIDAY. COULD SEE SOME RESIDUAL AM POPS AND PROGRESS OF FRONT WILL DETERMINE WHERE AFTERNOON CONVECTION FIRES. FAVORED AREA LOOKS TO BE NEAR SURFACE LOW TRACK ACROSS FAR NORTH AND A BRIEF PERIOD DURING THE AFTERNOON ALONG COLD FRONT. COOLEST READING WILL RUN FROM WEST TO EAST WITH EAST STILL PRETTY WARM AS CFP ARRIVES LATE. SATURDAY LOOKS WINDY AND MUCH COOLER WITH SOME WRAP AROUND SHOWERS POSSIBLE. CONDITIONS IMPROVE SOMEWHAT SUNDAY AS PRESSURE GRADIENT RELAXES AND COLUMN COOLS ALTHOUGH WILL STILL BE COOL. TEMPERATURES BEGIN TO REBOUND EARLY NEXT WEEK AS HEIGHTS RISE AND COLUMN WARMS IN RETURN FLOW AS SURFACE HIGH SHIFTS EAST. && .AVIATION...FOR THE MOST PART VFR. MOST NUMEROUS THUNDERSTORMS WILL BE ALONG AND SOUTH OF I-94 WHERE THERE COULD BE SOME ISOLD MVFR CIGS/VSBY IN STRONGER STORMS MAINLY DURING THE MORNING. EXPECT GENERALLY PCPN FREE CONDITIONS && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 10, 5:37 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 537 AM CDT THU JUL 10 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 537 AM CDT THU JUL 10 2008 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Jul 10, 7:59 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
759 AM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL 2 NW MANTADOR 46.19N 97.01W
07/10/2008 E0.88 INCH RICHLAND ND TRAINED SPOTTER
NICKEL SIZED HAIL COVERED THE GROUND...HALF AN INCH OF
RAIN ACCOMPANIED THE STORM.
&&
AHOMANNLocal storm report, Jul 10, 8:24 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 AM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HAIL KENT 46.44N 96.68W
07/10/2008 E1.00 INCH WILKIN MN TRAINED SPOTTER
&&
AHOMANNLocal storm report, Jul 10, 8:33 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
833 AM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL WAHPETON 46.27N 96.61W
07/10/2008 E0.88 INCH RICHLAND ND LAW ENFORCEMENT
&&
AHOMANNLocal storm report, Jul 10, 9:43 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 AM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG WENDELL 46.04N 96.10W
07/10/2008 GRANT MN LAW ENFORCEMENT
LARGE TREE LIMBS DOWN THROUGHOUT NORTHWEST PORTION OF
GRANT COUNTY.
&&
WJBLocal storm report, Jul 10, 9:48 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 AM CDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 7 W ASHBY 46.09N 95.96W
07/10/2008 GRANT MN TRAINED SPOTTER
EIGHT TO TEN INCH BRANCHES DOWN.
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:59 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 61 min |
| Jul 10, 7:10 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 50 min |
| Jul 10, 7:57 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 47 min |
| Jul 10, 8:03 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 57 min |
| Jul 10, 8:11 AM CDT | Tornado Warning | FGF | Wilkin | 34 min |
| Jul 10, 8:31 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 59 min |
| Jul 10, 8:41 AM CDT | Tornado Warning | FGF | Grant, Wilkin | 34 min |
| Jul 10, 9:10 AM CDT | Tornado Warning | FGF | Grant, Otter Tail, Wilkin | 65 min |
| Jul 10, 9:15 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.